Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
128 Doctors are Online

Weight gain due to thyroid problem - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Very Good Posted in: Thyroid Problem and Hormonal Problems
Answered by

General & Family Physician
Practicing since : 2009
Answered : 594 Questions
User :   last may my tsh was 4.55 and I began on synthroid 50mcgI gained weight and felt depressedbut my tsh went to 1.39, then they tried a compound of t3 t4 from a compounding pharmacy for two monnths-tsh still good but no better feeling, then I went on nature-throid half grain for 6 weeks same outcome. Currently back on synthroid. So after all this my weight one year later is 15 pounds more and my cholesterol and blood sugar are both high but don't require treatment according to my doctor. They were normal before I started synthroid. So what is the best course for the thyroid, to lose weight, and to feel better emotionally.
Doctor :   Hi
Doctor :   let me read ur query, please give me a few minutes
User :   ok looking for course to discuss with my doctor
Doctor :   may i know your age please ?
User :   61
Doctor :   may i know your current weight and height please ?
User :   194 5'10'
User :   I was 179 befoire taking synthroid 10 months ago
Doctor :   actually taking synthyroid does not make a person gain weight
Doctor :   may i know if u smoke, drink alcohol ?
User :   I know it increases my appetite, no I dont drink or smoke and dont eat sugar products
User :   my appetite is huge now, after a niormal lunch I am hunger 20 mintues later
Doctor :   Do u exercise daily ?
User :   5x a week for 40min. at the gym cardio and weights
User :   I walk the other days 4 miles
Doctor :   the increased appetite and eating too much is what has caused the weight gain
Doctor :   you need to control your appetite and watch what you eat and drink
User :   yes so is that related to thyroid or depression-my md wants to try wellbutrin or prozac
Doctor :   yes, depression can cause people to feek bad about themselves and then calm their mind by eating high carb diets
Doctor :   this increases the body weight
User :   yes I dont eat sugar but do like crackers, pretzels, cheeses, sandwhiches
Doctor :   stop eating all that
User :   But I don't sleep right either maybe mild depression is what I should target, I go for counseling maybe need the meds
Doctor :   stick to high fibre diet, cereals,
Doctor :   yes counselling and medications will help
User :   like what cereals? what high fiber
Doctor :   but you should control your appetite
User :   ok but is prozac or wellbutrin a better bet
User :   which would hel me with controlling weight
Doctor :   wellbutrin would be a better option
User :   thank you and what do you think is synthroid ok or is the nature thyroid worth stayin on
Doctor :   stick with synthyroid
Doctor :   dont change to anything
User :   ok finally what cereals are good fiber choices
Doctor :   give me a minute, while i type it in
User :   ok
Doctor :   Include a lot of whole grain bread, corn cereals, buns, muffins,flakes, whole wheat cereals, whole grain pasta, and brown rice
Doctor :   3-4 servings of vegetables a day and two to four servings of fruit each day is a must
User :   ok thank you
Doctor :   - Dried fruits (dates, apricots, prunes, raisins); raspberries, blackberries, strawberries, blueberries, and oranges are also high fibre foods
Doctor :   you are most welcome
User :   ok I will do this for sure
Doctor :   take care and have a good day
User :   you too!
Question is related to
Diseases and Conditions
Medical Topics
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor